Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Newport/Morehead City, NC

November 11, 2002Greene County, Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 11, 2002, 10:52 AM EST for Greene County, Lenoir County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2002, 10:52 AM EST (15:52 UTC)
Expired
Nov 11, 2002, 11:30 AM EST
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Greene County, NC, Lenoir County, NC

What was reported inside it

TimeReportWhereRemark
Nov 11, 11:22 AM ESTThunderstorm Wind 52 ESnow Hill, NCSevere thunderstorm with up to 80 mph wind blew down numerous trees from Snow Hill to Lizzie. One pickup truck was destroyed by a falling tree in Lizzie and a shed was blow away by the high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 11, 10:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 9:01 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 11, 9:01 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
901 AM EST MON NOV 11 2002

BAND OF SHRA AND TSRA RAPIDLY APPROACHING FROM THE W. SKIES STILL
MCLR E OF I95 AND TEMPS RAPIDLY WARMING. GOOD INSTAB EXPECTED AS
TEMPS APPROACH 80 WITH DEWPTS IN LOWER 70S. MDLS SHOW LOW LVL WINDS
DECREASE A BIT THIS AFTN AS SPREAD ACRS ERN NC...HOWEVER STILL
STRONG ENUF TO PRODUCE DAMAGING WINDS GIVEN EXPECTED STRONG
UPDRAFTS. WL HOLD OFF ON UPDATE TO LATER THIS MORNING SO CAN INCLUDE
WATCH BOX IF NEEDED. CRNT FCST LOOKS PRETTY GOOD WITH HIGH POPS...WL
INCLUDE MENTION OF POSS SEVERE.

MARINE: SCA UP AND NO CHANGES PLANNED WITH DECENT SW FLOW EXPECTED
THIS AFTN AHEAD OF FRNT. STRONG CONVECTION WL BE POSSIBLE AS ACTVTY
TO W MAKES IT TO CST...WL ADD WINDS/SEAS HIGHER NEAR TSTMS.

.MHX...SCA CSTL WTRS AND SOUNDS.

RF
Hazardous weather outlook, Nov 11, 5:00 AM EST, 5 hours 52 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
MAINLY THIS AFTERNOON...AND INTO TONIGHT. THE MAIN THREAT WILL BE
DAMAGING WINDS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY...MAINLY THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS LITTLE RISK OF SEVERE THUNDERSTORMS TUESDAY THROUGH
SUNDAY...HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN TUESDAY
AND TUESDAY NIGHT WHICH COULD CAUSE LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

In the hours before

Special weather statement, Nov 11, 5:08 AM EST, 5 hours 44 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
508 AM EST MON NOV 11 2002

...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...

A COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA FROM THE WEST
TODAY. WARM AND UNSTABLE AIR WILL CONTINUE OVER THE REGION AHEAD
OF THIS FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY
ACROSS CENTRAL NORTH CAROLINA THIS MORNING. THESE STORMS WILL THEN
RAPIDLY SPREAD EAST ACROSS EASTERN NORTH CAROLINA TODAY POSSIBLY AS
EARLY AS LATE MORNING...BUT MORE LIKELY DURING THE AFTERNOON AND
EVENING HOURS. STRONG DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM
THESE THUNDERSTORMS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD CLOSELY FOLLOW NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS
POSSIBLE SEVERE WEATHER.

WS
Special weather statement, Nov 11, 10:14 AM EST, 38 minutes before
NCZ029-044-079-090-091-111615-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1014 AM EST MON NOV 11 2002

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
PITT...MARTIN...GREENE...LENOIR AND DUPLIN COUNTIES BY 11 AM
EST...

AT 1014 AM EST...THERE WERE STRONG TO SEVERE THUNDERSTORMS FROM NEAR
ROCKY MOUNT TO FAYETTEVILLE...MOVING EAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL REACH WARSAW...SNOW HILL...KINSTON...
GREENVILLE...KENANSVILLE AND LA GRANGE SHORTLY AFTER 11 AM.

WIND GUSTS OF 50 TO 70 MPH AND HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 10:58 AM ESTSevere Thunderstorm WarningMHXDuplin62 min
Nov 11, 11:11 AM ESTSevere Thunderstorm WarningMHXPitt49 min
Nov 11, 11:33 AM ESTSevere Thunderstorm WarningMHXLenoir57 min
Nov 11, 11:35 AM ESTSevere Thunderstorm WarningMHXMartin55 min
Nov 11, 11:57 AM ESTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Onslow63 min
Nov 11, 12:13 PM ESTSevere Thunderstorm WarningMHXWashington47 min
Nov 11, 12:33 PM ESTSpecial Marine WarningMHX27 min
Nov 11, 12:37 PM ESTSpecial Marine WarningMHX83 min
Nov 11, 12:43 PM ESTSpecial Marine WarningMHX92 min
Nov 11, 12:58 PM ESTSpecial Marine WarningMHX47 min
Nov 11, 1:24 PM ESTSevere Thunderstorm WarningMHXDare36 min
Nov 11, 1:43 PM ESTSpecial Marine WarningMHX47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.